Kansas, 2016Damaging Winds in Kansas, July 14, 2016
July 14, 2016 · NWS ICT · 15 events in 3 counties and zones
A significant wind event occurred over south central Kansas the evening of the 14th. Wind speeds for this event varied from 60 mph all the way up to 80 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant wind event occurred over south central Kansas the evening of the 14th. Wind speeds for this event varied from 60 mph all the way up to 80 mph. Trees and power poles took the brunt force of the wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 2:30 AM CST, 2 hours earlier.
Area forecast discussion, Jul 14, 2:30 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Wichita KS
330 AM CDT THU JUL 14 2016
.SHORT TERM...(Today through Saturday night)
Issued at 330 AM CDT Thu Jul 14 2016
Main concern is convective trends and potential for heavy rainfall
and severe weather today. The quasi-stationary front across far
southern Kansas will be the focus for this convection where strong
instability and strong deep layer shear will be present. An elevated
cluster of storms is already underway over northwest Kansas which
should continue to move east-southeast across central Kansas through
mid-morning with some upscale growth possible. Diurnal heating
should aid in additional development by midday into the afternoon
which should sweep east-southeast across southern Kansas. Some of
this activity is expected to become severe with locally heavy
rainfall also probable. The main challenge is the progression of
the afternoon convection and how much will fester into the evening
and tonight. The latest consensus continues to support a faster
north-south demise in PoPs across the forecast area with the bulk of
the convection pushing south into Oklahoma tonight. Otherwise it
will be relatively cooler the next couple of days with periodic
chances for convection in the disturbed west-northwest flow aloft
as the moisture begins to return northward again across Kansas
later Friday into Saturday.
Darmofal
.LONG TERM...(Sunday through Wednesday)
Issued at 330 AM CDT Thu Jul 14 2016
Upper ridge builds in earnest over the central CONUS during the
period with the center of the high over Kansas by Tuesday and
Wednesday. This should ensure a dry and hot regime with many areas
of central Kansas at or above the century mark.
KED
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1151 PM CDT Wed Jul 13 2016
A few isolated thunderstorms remain possible over southern KS
overnight in the vicinity of a stationary frontal zone. Activity
should be fairly hit-and-miss so did not mention in TAFs. Better
chances of organized and widespread showers/thunderstorms arrive
from the west late tonight into Thursday morning in response to
deepening/increasing isentropic ascent and moisture transport
ahead of an upper wave approaching from the northwest. This
activity could linger off-and-on through much of the day. Inserted
VCTS all sites to account for this threat, and anticipate later
shifts will likely be inserting at least TEMPO TS. Will continue
to monitor.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 89 67 87 68 / 60 60 40 50
Hutchinson 87 66 86 67 / 60 50 40 50
Newton 87 66 86 67 / 60 50 30 50
ElDorado 88 67 86 68 / 60 60 30 50
Winfield-KWLD 90 68 88 69 / 70 70 40 50
Russell 85 64 86 65 / 70 30 30 50
Great Bend 85 65 87 65 / 70 30 40 50
Salina 87 65 88 67 / 60 30 30 50
McPherson 86 66 86 67 / 60 40 30 50
Coffeyville 92 68 88 69 / 70 70 30 50
Chanute 90 67 87 68 / 60 60 30 40
Iola 89 67 87 68 / 50 50 30 40
Parsons-KPPF 91 68 88 69 / 60 60 30 50
&&
.ICT Watches/Warnings/Advisories...None.
&&
SHORT TERM...KED
LONG TERM...KED
AVIATION...ADK
Hazardous weather outlook, Jul 14, 3:08 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
408 AM CDT THU JUL 14 2016
KSZ032-033-047>053-067>072-082-083-091>096-098>100-150915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
408 AM CDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY FROM LATE
THIS MORNING UNTIL EARLY THIS EVENING. THE AREA AT GREATEST RISK
IS ALONG AND SOUTH OF A GREAT BEND TO MCPHERSON TO COTTONWOOD
FALLS LINE. THE MAIN RISKS WILL BE DAMAGING WINDS TO 70 MPH AND
GOLF BALL SIZE HAIL. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED
WITH MINOR LOWLAND FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY
THROUGH SATURDAY. STRONG STORMS WILL BE POSSIBLE WITH A SLIGHT
RISK FOR SEVERE STORMS ON FRIDAY ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS.
MORE INTENSE HEAT IS EXPECTED TO BUILD ACROSS THE ENTIRE AREA
NEXT WEEK...WITH HEAT INDICES DURING THE AFTERNOON EXPECTED TO
CLIMB TO AROUND 105 DEGREES OR HIGHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE...MAINLY THIS AFTERNOON ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jul 14, 4:26 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
526 AM CDT THU JUL 14 2016
KSZ032-033-047-048-050-141115-
ELLSWORTH KS-RUSSELL KS-BARTON KS-LINCOLN KS-RICE KS-
526 AM CDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...
SOUTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...
NORTHWESTERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 615 AM CDT
* AT 523 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF CLAFLIN...MOVING
EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HOISINGTON...WILSON...CLAFLIN...HOLYROOD...SYLVAN GROVE...
BUSHTON...DORRANCE...LORRAINE...SUSANK...FREDERICK...
WILSON STATE PARK...WILSON LAKE AND ODIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3906 9836 3848 9817 3853 9880 3875 9885
TIME...MOT...LOC 1023Z 253DEG 20KT 3867 9859
JAKUB
Thunderstorm Wind, Reno
- When
- July 14, 4:30 AM CST to 4:31 AM CST
- Where
- Reno County, 0.88 mi SE of Sylvia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.960, -98.410
Snapped power poles were reported as were blown out tree limbs.
Thunderstorm Wind, Reno
- When
- July 14, 6:01 AM CST to 6:02 AM CST
- Where
- Reno County, 1.09 mi W of Arlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.900, -98.200
The report was relayed by the Emergency Manager.
Thunderstorm Wind, Sedgwick
- When
- July 14, 6:55 AM CST to 6:56 AM CST
- Where
- Sedgwick County, 0.69 mi S of Andale
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.790, -97.630
A large tree limb was blown down. Report was relayed via social media.
Thunderstorm Wind, Sedgwick
- When
- July 14, 7:14 AM CST to 7:15 AM CST
- Where
- Sedgwick County, 2.59 mi WNW of (Ict)wichita Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.670, -97.470
This was reported by an off duty NWS employee.
Thunderstorm Wind, Sedgwick
- When
- July 14, 7:15 AM CST to 7:16 AM CST
- Where
- Sedgwick County, 1.38 mi S of Valley Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.810, -97.370
The wind speed was estimated by a trained spotter.
Thunderstorm Wind, Sedgwick
- When
- July 14, 7:17 AM CST to 7:18 AM CST
- Where
- Sedgwick County, 1.29 mi ESE of Goddard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.660, -97.560
A tent was blown into power lines.
Thunderstorm Wind, Sedgwick
- When
- July 14, 7:17 AM CST to 7:18 AM CST
- Where
- Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.660, -97.440
Thunderstorm Wind, Sedgwick
- When
- July 14, 7:22 AM CST to 7:23 AM CST
- Where
- Sedgwick County, 3.5 mi S of Maize
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.720, -97.460
A three inch tree limb was blown down.
Thunderstorm Wind, Sedgwick
- When
- July 14, 7:36 AM CST to 7:37 AM CST
- Where
- Sedgwick County, 2.76 mi N of (Ict)wichita Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.690, -97.430
This was reported by the public.
Thunderstorm Wind, Sedgwick
- When
- July 14, 7:39 AM CST to 7:40 AM CST
- Where
- Sedgwick County, (Aao) Jabara Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.750, -97.220
Thunderstorm Wind, Sedgwick
- When
- July 14, 7:41 AM CST to 7:42 AM CST
- Where
- Sedgwick County, 0.69 mi S of Bellaire
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.760, -97.270
The wind gust was estimated by a trained spotter.
Thunderstorm Wind, Sedgwick
- When
- July 14, 7:44 AM CST to 7:45 AM CST
- Where
- Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.690, -97.460
Power lines were blown down near the intersection of Illinois and Zoo Blvd.
Thunderstorm Wind, Sedgwick
- When
- July 14, 7:46 AM CST to 7:47 AM CST
- Where
- Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.690, -97.460
Numerous power poles were reported blown down.
Thunderstorm Wind, Butler
- When
- July 14, 7:52 AM CST to 7:53 AM CST
- Where
- Butler County, 2.82 mi WNW of Augusta
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.690, -97.030
This was reported at the Augusta airport.
Thunderstorm Wind, Butler
- When
- July 14, 7:56 AM CST to 7:57 AM CST
- Where
- Butler County, 2.14 mi SSW of Andover
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.690, -97.140
Speeds were estimated between 60 and 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 14, 20161 death · $48,000 · 55 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Alabama, July 14, 20161 death · 4 injured · $500 · 3 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Hail and Damaging Winds in Tennessee, July 14, 20161 death · $14,000 · 1 in hail · 8 events
- Lightning Strike in Louisiana, July 14, 20161 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Texas, July 14, 2016$260,000 · 78 kt wind · 5 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652876, 652881, 652877, 652882, 652886, 652878, 652883, 652890, 652884, 652887, 652885, 652879, 652880, 652888, 652889.